Protease Inhibitors

Resources | Health News | Therapies | Fitness


Protease Inhibitors - Interactions and Warnings


Rifamycins [rifampicin (rifampin) more than rifabutin] induce cytochrome P450 enzymes and accelerate the metabolism of clarithromycin and HIV protease inhibitors. Conversely, clarithromycin inhibits these enzymes, resulting in increased rifabutin toxicity.
- Drug Saf 1999 Aug;21(2):137-52 -- Risk-benefit assessment of therapies for Mycobacterium avium complex infections. -- Griffith DE.

St. John's wort reduced the area under the curve of the HIV-1 protease inhibitor indinavir by a mean of 57% (SD 19) and decreased the extrapolated 8-h indinavir trough by 81% (16) in healthy volunteers. A reduction in indinavir exposure of this magnitude could lead to the development of drug resistance and treatment failure.
- Lancet 2000 Feb 12;355(9203):547-8 -- Indinavir concentrations and St John's wort. -- Piscitelli SC, Burstein AH, Chaitt D, Alfaro RM, Falloon J.

Results suggest that delavirdine inhibits metabolism of indinavir and support the possibility of a reduction in the magnitude or frequency of indinavir dosage when given in combination with delavirdine.
- J Acquir Immune Defic Syndr Hum Retrovirol 1998 Jul 1;18(3):252-9 -- Pharmacokinetic drug-drug interaction study of delavirdine and indinavir in healthy volunteers. -- Ferry JJ, Herman BD, Carel BJ, Carlson GF, Batts DH.

Protease inhibitors are drugs that are commonly used in the therapy of people living with HIV infection. These drugs are commonly used in combination and act by inhibiting viral protease, blocking viral replication. Adverse drug reactions to protease inhibitors include gastrointestinal problems, rash and metabolic disturbances. The metabolic derangements associated with protease inhibitor therapy are the most problematic adverse events associated with therapy, and vary in incidence from drug to drug. These derangements include hyperlipidemia, abnormal fat distribution (lipodystrophy) and impaired glucose tolerance, which is believed to be due to peripheral insulin resistance. Clinicians caring for patients being treated with protease inhibitors must be vigilant for adverse events, notably those involving altered lipid and glucose metabolism.
- Can J Clin Pharmacol 2002 Fall;9(3):137-46 -- Adverse drug reactions to protease inhibitors.

An HIV infected male admitted for manic behavior and treated with risperidone who developed a profound coma secondary to increased levels of risperidone because of a possible drug interaction with ritonavir and indinavir. This drug combination should be administered with caution and routinely examined for signs and symptoms of risperidone toxicity. Dosages should be reduced as needed. Finally, we think that in patients taking multiple medications, plasma levels of risperidone should be monitored especially if drug interactions are possible.
- Clin Neuropharmacol 2002 Sep-Oct;25(5):251-3 -- Reversible coma caused by risperidone-ritonavir interaction. -- Jover F, Cuadrado JM, Andreu L, Merino J.





last update: November 2008



This information is not intended to be a substitute for professional medical advice. You should not use this material to diagnose or treat a health condition or disease without consulting with your healthcare provider.
Privacy Policy  © 1998-2017 Personal Health Zone
Click above for Service Agreement and Contact Information. Accessing this service binds you to terms stated. Advertisements appear throughout this website as a means of funding the site. This site is updated monthly and operates independently of any health associations or organizations. The owner of this site has no medical training and the information presented comes from government resources and health professionals in their respected fields.

Home Page: Personal Health Zone
HONcode accreditation seal. We comply with the HONcode standard for trustworthy health information:
verify here.